Dangerous Bacteria Turning Up in Public Places

(CN) — The potentially fatal bacteria Clostridium difficile, generally thought of as “hospital-acquired,” is becoming more common in public settings such as parks and playgrounds, according to research published Friday in the journal Zoonoses and Public Health.

“Clostridium difficile is the most common infectious cause of diarrhea in hospitalized patients,” the International Journal of Microbiological Research reported in 2011. In that study, 6.5 percent of soil samples collected from public parks and elementary school playgrounds in southeast Ohio (16 of 246) tested positive for C. difficile. None of the 16 positive samples came from school playgrounds.

But on Friday, Zoonoses and Public Health reported that C. difficile turned up in more than 50 percent of 40 sandboxes in public parks in Madrid, Spain—20 of the sandboxes were for children and 20 for dogs. Researchers found C. difficile in nine of the children’s sandboxes and in 12 of the dogs’.

Toxic strains of C. difficile can cause health problems ranging from diarrhea to life-threatening colon inflammation. Lead author Cristina Orden, a professor of animal health and veterinary science at the Universidad Complutense de Madrid, wrote in Zoonoses that the presence of C. difficile in public sandboxes “constitutes a major health risk.”

Her team reported that children are the most vulnerable to C. difficile infection at public playgrounds, in part because many kids eat dirt and sand, where the bacteria can wind up from the feces of humans and other animals. The bacteria can live for weeks or months without an animal host.

All of the samples the team analyzed were resistant to at least two antibiotics.

Co-author Jose Blanco, also of the Universidad Complutense de Madrid, called the findings a “call to action.”

Co-authors with Orden and Blanco include three other professors of animal health and veterinary science at the Universidad Complutense de Madrid, and two professors at the Department of Medical Microbiology, at the Leiden University Medical Center of Infectious Diseases, in the Netherlands.

Symptoms of Clostridium difficile poisoning can include diarrhea, fever, nausea, abdominal cramps, dehydration and loss of appetite. Taking antibiotics can increase the risk of infection.

%d bloggers like this: